Heroin Symptoms, Signs & Side Effects
Heroin is an opioid that’s a huge part of the drug epidemic being faced by people in Colorado as well as around the nation. For people who haven’t struggled with heroin, it can be difficult to understand the weight of a heroin addiction.
There’s the misconception that addiction to heroin or other drugs can be combated simply through having a strong will or desire, and that’s not the case. Heroin addiction is a chronic disease of the brain with complex symptoms and side effects that need to be dealt with accordingly.
Heroin Side Effects
The side effects of heroin stem from the nature of the drug. When someone takes heroin, which is an illegal drug, it converts to morphine, and then it binds to the opioid receptors in the user’s central nervous system.
When heroin binds to opioid receptors, it creates a euphoric rush or a high. Some of the short-term side effects of heroin use that also accompany this high can include clouded mental function, slowed breathing and heart rate, flushing of the skin, and dry mouth.
Other side effects of taking heroin can include a feeling of heaviness in the arms and legs, nausea, vomiting, and itchiness.
Opioids, in general, slow the activity that occurs in the brain stem, and they also block pain messages that are transmitted through the body.
Heroin Addiction Symptoms
The signs of heroin use can be important for people to know and understand if they believe a loved one has a problem with the drug.
Along with the symptoms above, some of the heroin use symptoms and heroin use signs can include:
- Seeming excessively sleeping or nodding off, as well as odd sleeping habits
- Periods of extreme euphoria often followed by deep fatigue
- Poor performance at school or work
- If someone uses the drug intravenously, one of the big heroin use signs is covering extremities with long pants and sleeves, even when the weather doesn’t call for it
- People who are addicted to any drug include heroin may be dishonest, deceitful or secretive
- Unexplained weight loss
- Sores or scabs on the skin
- Slurred speech
Of course, heroin signs and symptoms can also include stealing, finding drug paraphernalia, or criminal activity.
Heroin Side Effects Long-Term
There can be differences in heroin side effects long-term versus heroin side effects short-term.
The short-term side effects of heroin use are primarily detailed above. They can include changes in behavior and lifestyle, but what happens when someone is a long-term user of heroin?
While heroin side effects in the short-term can include a sense of euphoria followed by deep fatigue or nodding off, as well as things like nausea, vomiting, and itching, these signs of heroin use may dissipate over time.
Someone who is a long-term user of heroin will have developed a tolerance. This means that they may not even experience the pleasurable rush of the drug anymore, but they continue to take it because they are physically and psychologically addicted. The person may take higher and higher doses of heroin to maintain a sense of normalcy, and they often say they don’t even feel good when using it anymore, but they’re compelled to keep using it because of their addiction and dependence.
Someone who is addicted to heroin is going to have a difficult time maintaining a job or being successful at school, they will have failed relationships, and they may turn to criminal or risky behaviors.
Another long-term side effect of heroin is physical dependence, which was touched on above. With physical dependence when someone is a long-term user of heroin and then stops the drug suddenly, they will go through withdrawal symptoms that can range from uncomfortable to severe.
The longer someone uses heroin, the more pronounced certain side effects can be. Some of the heroin side effects long-term include poor reasoning and problem-solving abilities, decreased ability to make decisions, problems with emotional processing and regulation of behavior, and memory problems.
Signs of Heroin Addiction and Relapse
If you’re in Colorado, whether it’s Denver, Colorado Springs, Boulder, or anywhere statewide and you have a loved one who has seemingly quit using heroin, your next fear may be the risk of relapse. So, what are the signs of a heroin relapse?
Many of the signs of a heroin relapse are similar to the initial signs of heroin addiction. Someone who has relapse may withdraw and become isolated from friends and family. Signs of heroin relapse can include again being with people who use drugs or visiting places where heroin use is prevalent. Someone who has relapse may show signs of deteriorating health and wellness, they may start being secretive and guarded, or they may show the physical signs of heroin addiction, like dilated pupils.
When someone relapses, they are at a higher risk of a heroin overdose, because their body has likely reduced its tolerance to the drug.
Heroin overdose signs and symptoms can include very slow or shallow breathing, a bluish tint to nails or lips, a weak pulse, pinpoint pupils, delirium or extreme disorientation, extreme drowsiness, continuing to lose consciousness and in severe cases, slipping into a coma.
So what effects does heroin have on the body?
The begin with the short-term side effects of heroin use, such as nausea and vomiting. Over time a person becomes addicted to heroin, and they may develop a physical dependence to the drug, and also have symptoms such as a reduction in cognitive function. If someone stops using heroin and then relapses, they may also be at a higher risk of overdose.
It’s important for people in Colorado struggling with heroin to seek treatment either in the state or nationally.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.